Allergy, Asthma and Clinical Immunology
URL with Digital Object Identifier
Background: Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare but serious delayed hypersensitivity reaction that can be caused by antibiotic exposure. The reaction typically develops in 2 to 6 weeks. The pathophysiology is thought to involve toxic drug metabolites acting as a hapten, triggering a systemic response. The diagnosis is made clinically but can be confirmed using assays such as the lymphocyte toxicity assay (LTA), which correlates cell death upon exposure to drug metabolites with susceptibility to hypersensitivity reactions. Case presentations: Case 1 involves a previously healthy 11-month-old male with first exposure to amoxicillin-clavulanate, prescribed for seven days to treat a respiratory infection. The patient developed DRESS fourteen days after starting the drug and was successfully treated with corticosteroids. LTA testing confirmed patient susceptibility to hypersensitivity reactions with amoxicillin-clavulanate. Parental samples were also tested, showing both maternal and paternal susceptibility. Neither parent reported prior hypersensitivity reactions. Lifelong penicillin avoidance for the patient was advised along with the notation in medical records of penicillin allergy. The parents were advised to avoid penicillin class antibiotics and be monitored closely for DRESS if they are exposed. Case 2 involves an 11-year-old female with atopic dermatitis with first exposure to amoxicillin-clavulanate, prescribed for ten days to treat a secondary bacterial skin infection. She developed DRESS eleven days after starting antibiotics and was successfully treated with corticosteroids. LTA testing confirmed patient susceptibility to hypersensitivity reactions with amoxicillin-clavulanate. Maternal samples were also tested and showed sensitivity. The mother reported no prior hypersensitivity reactions. Lifelong penicillin avoidance for the patient was advised along with the notation in medical records of penicillin allergy. Conclusions: Amoxicillin-clavulanate is a commonly used antibiotic and the cases we have described suggest that it should be recognized as a potential cause of DRESS in pediatric patients. Furthermore, these cases contribute to current literature supporting that there may be a shorter latent period in DRESS induced by antibiotics. We have also shown that the LTA can be a helpful tool to confirm DRESS reactions, and that testing may have potential implications for family members.